A Cross-Province Comparison of Okun's Coefficient for Canada
AbstractIn this paper, we estimate Okun's coefficients for ten Canadian provinces using real GDP and unemployment rate data across the provinces. We obtain an average estimated Okun's coefficient of -1.58 under the Hodrick-Prescott detrending method and -1.32 under the quadratic detrending method. There is relative stability of the coefficients across the two detrending methods. Generally, the cost of unemployment in terms of the loss in real GDP is higher in the bigger and more industrialized provinces ranging from -2.14 for Ontario to less than -1 for the Maritime provinces.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Department of Economics, University of Victoria in its series Econometrics Working Papers with number 0204.
Length: 22 pages
Date of creation: 11 Sep 2002
Date of revision:
Note: ISSN 1485-6441
Contact details of provider:
Postal: PO Box 1700, STN CSC, Victoria, BC, Canada, V8W 2Y2
Web page: http://web.uvic.ca/econ
More information through EDIRC
Okun's law; detrending; unit roots; provincial data;
Find related papers by JEL classification:
- C22 - Mathematical and Quantitative Methods - - Single Equation Models; Single Variables - - - Time-Series Models; Dynamic Quantile Regressions; Dynamic Treatment Effect Models &bull Diffusion Processes
- E32 - Macroeconomics and Monetary Economics - - Prices, Business Fluctuations, and Cycles - - - Business Fluctuations; Cycles
This paper has been announced in the following NEP Reports:
- NEP-ALL-2002-09-21 (All new papers)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Christian Weber & James West, 1996. "Functional form in regression models of Okun's law," Applied Economics Letters, Taylor & Francis Journals, Taylor & Francis Journals, vol. 3(9), pages 607-609.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Lori Cretney).
If references are entirely missing, you can add them using this form.